Coding Cues: Answers to your questions about...

May 4, 2007

How many diagnosis codes; new inhalation codes; incorrect dosage

Key Points

How many diagnosis codes?

I know that I have to list the code for the patient's primary diagnosis on the claim form. But forms allow you to include up to four diagnosis codes. How many codes should I submit?

That depends on the patient encounter. Listing only one code isn't always sufficient. You may need to list other diagnosis codes to fully clarify why the patient is receiving the level of care that you're billing for. Diagnosis codes establish the medical necessity for the services you provide, and should be supported by your documentation. So without this information, you could easily find yourself looking at a denied claim.

New inhalation codes

I know that two new bronchodilator CPT codes were introduced this year. How should I use them when a patient has inhalation therapy for several hours straight?

The new codes refer to continuous inhalation treatments with aerosol medications that you may perform on patients who require intensive treatment for airway obstruction.

You should assign these codes based on the total treatment time, so chart notes that clearly indicate treatment time are crucial. For the first hour of treatment, report 94644 (continuous inhalation treatment with aerosol medication for acute airway obstruction; first hour). Then report each additional hour with +94645.

Never report 94645 as the only continuous inhalation treatment code. Code 94645 is an add-on code that you must use in conjunction with 94644. If continuous inhalation treatment is administered for less than one hour, use 94640 (pressurized or nonpressurized inhalation treatment for acute airway obstruction . . .) instead of 94644.

Incorrect dosage

My patient injected too much insulin and experienced dizziness and blurred vision. Which diagnosis codes should I report for this?

Because the patient took the wrong dosage of insulin, your primary ICD-9-CM code will represent the poisoning code for the drug taken, followed by symptom codes. You should refer to the Table of Drugs and Chemicals, find insulin, and report the code that appears in the "poisoning" column-962.3 (poisoning by insulin and antidiabetic agents).

You should then report the patient's symptoms. In this case, since he presented with light-headedness and blurred vision after taking the insulin, you should report 780.4 (dizziness and giddiness) and 368.8 (other specified visual disturbance).

This information is adapted from material provided by The Coding Institute. For a free sample issue or information on how to subscribe to any of 29 specialty-specific coding newsletters, please contact The Coding Institute, 2272 Airport Road South, Naples, FL 34112; phone 800-508-2582; fax 800-508-2592; or visit http://www.codinginstitute.com.